10 best ways to beat a cold (and save money!)

0
1732
save money on cold and flu medicines

Atchoo! Cold and flu season is here… discover the 10 best ways to fight a cold (as well as how to knock 90% OFF the price of painkillers)

10 best ways to fight a cold

The average person suffers between two and four colds a year. When the dreaded sniffles strike, both brand and own brand medicines will help deal with the symptoms.

But there are several things you can do to help speed your recovery – and they are all solutions that are either cheap or free.

Here are the 10 best ways to fight a cold:

1. Drink honey and lemon tea

cold remedies honey lemon tea

Stir in 1 and 1/2 teaspoons of lemon juice and 2 teaspoons of honey into a mug of boiling water. The honey will quickly soothe a sore throat and the lemon juice acts as a decongestant.

2. Keep hydrated

cold remedies keep hydrated

Keeping hydrated by drinking plenty of water or honey tea helps you feel better by replacing fluids lost to fever sweats. Drinking plenty of fluids also helps keep your nasal passages moist, which in turn helps your body fight congestion and get rid of the bug’s bacteria in your nose and throat.

3. Eat chicken soup

cold remedies chicken soup

Your mum was right all along – there is some scientific evidence that chicken soup really does help clear up cold symptoms and possibly reduce sinus inflammation. At the very least, the soup will help soothe your throat – and warm liquids and protein will keep you hydrated and help your body fight the infection. For extra effect, add a bit of chilli or red cayenne pepper to your soup to help clear your nose and head.

4. Zinc supplements

cold remedies zinc supplements

Research shows that taking zinc tablets within a day of the symptoms occurring can help shorten the duration of a cold. However the NHS doesn’t recommend long-term use of zinc supplements, as it can cause side effects for some people such as nausea and diarrhoea. (Plus, zinc tablets usually taste awful). Given the possible side effects, it’s best to consult your pharmacist (or GP) for advice before taking them.

5. Herbal remedies

cold remedies Kapland-Pelargonie

There is some evidence that taking drops of the herb Pelargonium sidoides at the first sign of the sniffles can help shorten the duration of colds (it is sold under the brand Umcka from most chemists).

6. Gargling

cold remedies gargling

Gargling with salt water will help relieve a sore throat – and is often far more effective than expensive over the counter remedies. A hot drink of honey and lemon afterwards will help soothe the throat.

7. Hot baths and steam inhalation

cold remedies steam shower

Steam inhalation can help ease congestion (especially if menthol is added to the water), while a hot bath works wonders in easing the aches and pains you sometimes get with colds and flu.

8. Use essential oils if you have them

cold remedies essential oils

Eucalyptus, tea tree oil and peppermint oils can work wonders in clearing nasal passages and your head. Add a couple of drops to a hot bath, or a couple of drops on your pillow and pyjamas to help breathing at night. For instant relief, add some drops to a bowl of warm water, soak a cloth or flannel in the solution, wring it out, put it over your face and breath through it for a couple of minutes.

9. Vapour rubs

cold remedies vapour rub

Vapour rubs can be effective in easing cold symptoms (especially in kids) but make sure you only apply ointment to the chest and back. Don’t apply vapour rub directly under the nostrils, as this can cause discomfort and breathing problems.

10. Try and keep your head slightly raised when you sleep

cold remedies extra pillow

Try and prop your head up before going to sleep with an extra pillow, as this will help drain your nasal passages while you sleep. Sounds gross but it’s better than waking up congested and will help you breathe (and therefore sleep) easier.


    How to knock 90% OFF the price of painkillers

    cheap painkillersIf you buy expensive brand painkillers, you’ll pay up to 11 times MORE than those who buy own-brand tablets and treatments.

    Are big brand painkillers really 11 times better?

    In a word, no.

    Most supermarket own-brand medicines contain exactly the same amount of ‘active’ ingredient as their big brand counterparts. (The ‘active’ ingredient is the thing that actually stops your pain, such as paracetamol or ibuprofen).

    Let’s take an example:

  • A 16 pack of 200mg Nurofen tablets currently costs £2.10 from Boots.
  • Boots’ own-brand 16 pack of 200mg ibuprofen tablets costs 40p.

    In terms of their painkilling properties, both products are exactly the same.

    Own brand painkillers are just as effective – and much cheaper

    (A Boots tablet with 200mg of ibuprofen will have exactly the same effect as a Nurofen tablet with 200mg of ibuprofen).

    Drug companies spend millions on marketing, TV adverts and fancy packaging to convince us that their painkillers are the most effective way to kill your pain.

    And if you’ve got a splitting headache, toothache or period pains, you’ll pay anything to get that pain to stop – and that’s where all the fancy TV ads and packaging comes into play. (After all, if you’ve seen a product advertised on TV and it costs £2 more, it must be more effective, right?)

    But actually, it’s all a lot of hot air.

    As long as the ‘active ingredient’ dose is the same – which you can check on the back of the packet – cheaper non-brand products give you exactly the same drug, and exactly the same amount of pain relief.

    So own-brand drugs are as strong and effective as branded drugs?

    cheap medicine and painkillerYes. They must meet the same standards for effectiveness, strength, purity and quality.

    When you buy brand painkillers, you are effectively just paying for the branding and packaging.

    What about painkillers that target specific types of body pain?

    Go into any chemist and you’ll see plenty of expensive painkillers that promise to specifically tackle backache, tension headaches, period pains, sore joints… you name it.

    Again, it’s all just marketing spin.

    A painkiller may promise to ‘target’ a particular type of pain – but according to the Royal Pharmaceutical Society, NO painkiller tablet can limit themselves to one part of the body – they all work by entering your general bloodstream.

    So Feminax – which promises to “target period pain fast” – has exactly the same active ingredients as several own-brand painkillers from Asda, Sainsbury’s, Morrisons and Superdrug.

    What about tablets that contain the words ‘Extra’ or ‘Express’?

    Once again, a lot of this is just marketing. These painkillers usually look different from the ‘standard’ tablets, but often contain exactly the same active ingredients.

    As ever, it pays to check back of the packet. This will tell you what you need to know – don’t rely on the buzz words on the front of the pack.

    Some ‘Extra’ or ‘Express’ tablets do contain caffeine – and there is some evidence to suggest that caffeine can help the body absorb paracetamol faster. However you could get exactly the same benefit from having a cup of coffee with own-brand painkillers.

    Are expensive cold remedies worth the money?

    cheap cold medicinesMany brand cold remedies contain decongestants (to relieve nasal congestion) alongside paracetamol – but again, most supermarket equivalents contain exactly the same ingredients.

    However some cold remedies contain little more than painkiller – and at around £4 a pop, it’s a pricey way to take some paracetamol and a small dose of Vitamin C.

    Also don’t waste your money on cough medicines – according to NHS experts, there’s no convincing medical evidence they actually make any difference to your cough. Cough suppressants should also be avoided unless your GP advises otherwise (as you need to cough to clear your chest).

    Your best bet is to make your own cough syrup by heating a couple of tablespoons of honey and lemon. (It’s far cheaper too!)

    Which painkiller should you go for?

    While there’s no difference between brand and non-branded medicines that contain the same ingredients, it is true that different types of painkiller (aspirin, paracetamol, ibuprofen etc) are good for different types of pain:

  • Aspirin: Suitable for mild pain, but shouldn’t be given to children. More info here.
  • Paracetamol: Good for headaches and lowering your temperature. They can usually be taken over long periods for most people without side effects (though consult your doctor if your pain lasts longer than three days).
  • Ibuprofen: Has anti-inflammatory properties, making it particularly good for those suffering muscle pain as well as headaches. Should not normally be taken for long periods though as prolonged use can lead to stomach irritation and kidney and heart problems.

Safety first

  • Always read the label before taking any medication.
  • Be aware that some painkillers are not suitable for some people (e.g. aspirin is not suitable for young children, while ibuprofen can aggravate stomach ulcers. Again, always read the label!)
  • Make sure you know what the safe dosage levels are for painkillers (and remember that many cold and flu remedies contain painkillers in their ingredients – be careful not to double dose by taking two different medicines).
  • If you need any help or advice, consult your doctor or local pharmacist.
  • More health information on children’s medicines from the NHS is available here.